CASE REPORT
Cardiogenic shock induced by a high dose of intravenous morphine
 
More details
Hide details
1
Medical University of Gdansk, Gdańsk, Poland (Department of Clinical Toxicology)
2
Pomeranian Center of Toxicology, Gdańsk, Poland
CORRESPONDING AUTHOR
Łukasz Piotr Sein Anand   

Medical University of Gdansk, Department of Clinical Toxicology, Kartuska 4/6, 80-104 Gdańsk, Poland
Online publication date: 2020-11-13
 
 
KEYWORDS
TOPICS
ABSTRACT
Morphine is an opiate alkaloid characterized by various clinical effects, among which the most prominent are its analgesic and psychoactive effects. It also has a prominent depressive effect on the respiratory and cardiovascular system. Because of its psychoactive effect, morphine is very addictive and often used as a recreational narcotic. As a medication, it has found its use as an analgesic agent in chronic pain treatment, in hemorrhagic shock, and in acute heart failure with pulmonary edema. Albeit, morphine use in heart failure is controversial, based on many observational studies showing the negative effect on the outcomes of the patients treated with morphine during acute cardiovascular incidents. In this report, the authors present a case of cardiogenic shock (CS) with transient left ventricular ejection fraction reduction, occurring in a patient attempting suicide using a high dose of intravenous morphine sulphate administration. Other CS causes were ruled out. To the best of the authors’ knowledge, this is the second case of a morphine-related CS reported in literature.
eISSN:1896-494X
ISSN:1232-1087